Alert archive / Washington / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 31, NWS Spokane, WA

July 5, 2006Okanogan County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 5, 2006, 7:02 PM PDT for Okanogan County, Washington. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2006, 7:02 PM PDT (02:02 UTC)
Expired
Jul 5, 2006, 8:00 PM PDT
In force
58 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Okanogan County, WA

The radar

The Seattle radar (KATX), 196 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:15 PM PDTHAIL 0.75Conconully, WA5 FOOT WAVES ON UPPER LAKECONCONULLY
Jul 5, 7:15 PM PDTHAIL 0.75Conconully, WAESTIMATED GUSTS 40-50 MPH
Jul 5, 7:20 PM PDTTSTM WND DMGConconully, WASHEET METAL BLOWN OFF ROOF
Jul 5, 7:50 PM PDTHAIL 0.754 W Oroville, WAROOF DAMAGE FROM WIND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 4:28 PM PDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.0 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2006-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2006-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2765 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 060204
SVROTX
WAC047-060300-
/O.NEW.KOTX.SV.W.0031.060706T0202Z-060706T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
702 PM PDT WED JUL 5 2006

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

* UNTIL 800 PM PDT

* AT 658 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 37
  MILES SOUTHWEST OF OROVILLE...OR ABOUT 19 MILES WEST OF OMAK...AND
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CONCONULLY BY 715 PM PDT
  LOOMIS BY 745 PM PDT

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. DIME SIZED HAIL WAS REPORTED IN TWISP ALONG WITH 
SEVERAL DOWNED TREES AND POWER LINES. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4850 12028 4827 11984 4898 11920 4900 12002

$$

RJ
1 follow-up statement
000 
WWUS56 KOTX 060242
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
741 PM PDT WED JUL 5 2006

WAC047-060300-
/O.CON.KOTX.SV.W.0031.000000T0000Z-060706T0300Z/
OKANOGAN WA-
741 PM PDT WED JUL 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT
FOR NORTH CENTRAL OKANOGAN COUNTY...

AT 737 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
NEAR LOOMIS...OR ABOUT 28 MILES NORTH OF OMAK...MOVING NORTHEAST AT
35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OROVILLE AND 6 MILES SOUTHEAST OF NIGHTHAWK BY 755 PM PDT

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. DAMAGING WINDS AND PENNY SIZED HAIL WAS REPORTED
FROM SPOTTERS IN CONCONULLY. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM PDT
WEDNESDAY EVENING FOR NORTH CENTRAL WASHINGTON.

LAT...LON 4874 12014 4855 11966 4898 11920 4900 12002

$$

RJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:47 PM PDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 5, 4:47 PM PDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
447 PM PDT WED JUL 5 2006

.SYNOPSIS...MOIST AND UNSTABLE AIR MASS OVER THE REGION WILL
MAINTAIN A THREAT OF THUNDERSTORMS TONIGHT...BEFORE DRIER AND MORE
STABLE AIR SPREADS WEST TO EAST ON THURSDAY. A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT ANYWHERE TONIGHT...AND
ACROSS THE EASTERN THIRD OF THE AREA ON THURSDAY.

&&

.DISCUSSION...
UPDATED THE FORECAST TO INCLUDE THE THREAT OF SEVERE THUNDERSTORMS
FOR TWO PORTIONS OF THE FORECAST AREA. ALONG THE CASCADES...STRONG
THUNDERSTORMS HAVE ALREADY SPARKED ACROSS THE SPIN OF THE CASCADES
WITH A COUPLE OF SEVERE STORMS. THIS ACTIVITY WILL CONTINUE
THROUGH THE NEXT SEVERAL HOURS WITH STORMS TRACKING TO THE NORTH.
MORE THUNDERSTORMS WILL DEVEL0P OVER THE BLUES...AND LIFT INTO SE
WA AND THE PORTIONS OF SRN IDAHO PANHANDLE AFTER 00Z. THESE STORMS
WILL CONTINUE THROUGH MID EVENING. SEVERE THUNDERSTORM WATCH BOXES
HAVE BEEN POSTED. RFOX.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PERSIST ACROSS ALL OF
EASTERN WA AND NORTH IDAHO THROUGH 00Z FRIDAY. THE MAIN AVIATION
CONCERNS WILL REVOLVE AROUND THUNDERSTORM CHANCES OVER THE AREA.
THROUGH THE EVENING...MAINLY ALONG THE CASCADES AND IN SE WA AND
THE SRN PORTION OF THE ID PANHANDLE. THESE STORM WILL HAVE THE
POTENTIAL FOR LARGE HAIL AND GUSTY WINDS. THE ACTIVITY WILL TAPER
OFF AFTER 06Z. RFOX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        63  85  55  83  56  89 /  50  20  20   0   0   0
COEUR DALENE  61  85  53  84  52  90 /  50  40  30   0   0   0
PULLMAN        59  81  50  81  52  88 /  50  30  20   0   0   0
LEWISTON       65  89  60  91  61  97 /  40  30  20   0   0   0
COLVILLE       58  88  52  85  48  91 /  50  30  30   0   0   0
SANDPOINT      59  82  54  81  52  87 /  50  40  30   0   0   0
KELLOGG        59  84  53  83  55  89 /  60  40  30   0   0   0
MOSES LAKE     63  89  57  87  56  93 /  30  10   0   0   0   0
WENATCHEE      64  87  59  86  61  92 /  40   0   0   0   0   0
OMAK           63  90  56  88  56  94 /  40  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SEVERE THUNDERSTORM WATCH UNTIL 10 PM WEDNESDAY FOR IDAHO
       PALOUSE...CENTRAL PANHANDLE MOUNTAINS...LEWISTON AREA...LEWIS
       AND SOUTHERN NEZ PERCE COUNTIES.
WA...SEVERE THUNDERSTORM WATCH UNTIL 10 PM WEDNESDAY FOR NORTHEAST
       BLUE MOUNTAINS...LOWER GARFIELD AND ASOTIN COUNTIES...
       WASHINGTON PALOUSE...OKANOGAN HIGHLANDS...WENATCHEE AREA...EAST
       SLOPES NORTHERN CASCADES...OKANOGAN VALLEY...WATERVILLE
       PLATEAU.
&&
Hazardous weather outlook, Jul 5, 5:42 PM PDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
542 PM PDT WED JUL 5 2006

IDZ001>004-026-027-WAZ031>038-041>044-061700-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
542 PM PDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO SUPPORT
SCATTERED STRONG TO SEVERE THUNDERSTORMS ACROSS EASTERN WASHINGTON
AND NORTH IDAHO TONIGHT.  SEVERE THUNDERSTORMS WILL FAVOR AREAS
ALONG AND EAST OF A CHENEY TO WASHTUCNA AS WELL AS ACROSS WESTERN
OKANOGAN...CHELAN...AND DOUGLAS COUNTIES ALONG THE EAST SLOPES OF
THE CASCADES.  LARGE HAIL...HEAVY DOWNPOURS AND WIND GUSTS IN EXCESS
OF 50 MPH CAN BE EXPECTED WITH ANY OF THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE STRONG THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON AND
EVENING OVER MUCH OF EASTERN WASHINGTON AND NORTH IDAHO.

In the hours before

Local storm report, Jul 5, 4:51 PM PDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
451 PM PDT WED JUL 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             DRYDEN                  47.54N 120.56W
07/05/2006  E1.25 INCH       CHELAN             WA   PUBLIC

            HAIL COVERING THE GROUND

&&

RMILLER
Local storm report, Jul 5, 5:22 PM PDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
522 PM PDT WED JUL 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             14 NW ENTIAT            47.82N 120.43W
07/05/2006  E1.00 INCH       CHELAN             WA   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&

RMILLER
Local storm report, Jul 5, 6:12 PM PDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
612 PM PDT WED JUL 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      11 ENE CHELAN           47.91N 119.81W
07/05/2006                   DOUGLAS            WA   EMERGENCY MNGR

            MUD AND DEBRIS FLOW COVERING SOUTH SHORE ROAD ON LAKE
            CHELAN NEAR SLIDE PEAK. 2-3 FEET DEEP MAKING THE ROAD
            IMPASSIBLE.

&&

RFOX
Local storm report, Jul 5, 6:42 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
642 PM PDT WED JUL 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     6 WNW CHELAN            47.88N 120.15W
07/05/2006  M48.00 MPH       CHELAN             WA   MESONET

0546 PM     HAIL             6 WNW CHELAN            47.88N 120.15W
07/05/2006  M1.00 INCH       CHELAN             WA   TRAINED SPOTTER

            IN MASON. 1 TREE DOWN IN NAVARRE COULLE.

0550 PM     HAIL             CHELAN                  47.85N 120.03W
07/05/2006  E0.75 INCH       CHELAN             WA   TRAINED SPOTTER

0550 PM     HEAVY RAIN       CHELAN                  47.85N 120.03W
07/05/2006  M0.87 INCH       CHELAN             WA   TRAINED SPOTTER

            IN LESS THAN 1 HOUR

0625 PM     TSTM WND DMG     CARLTON                 48.24N 120.11W
07/05/2006                   OKANOGAN           WA   EMERGENCY MNGR

            DOWNED POWER LINE ON HIGHWAY 153 CAUSING SOME SPOT FIRES.

&&

RFOX

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:44 PM PDTSevere Thunderstorm WarningOTXChelan61 min
Jul 5, 5:59 PM PDTSevere Thunderstorm WarningOTXOkanogan61 min
Jul 5, 6:43 PM PDTFlash Flood WarningOTXOkanogan2 hr
Jul 5, 8:04 PM PDTSevere Thunderstorm WarningOTXOkanogan26 min
Jul 6, 10:48 AM PDTSevere Thunderstorm WarningOTXDouglas, Grant57 min
Jul 6, 1:27 PM PDTSevere Thunderstorm WarningOTXAdams, Lincoln48 min
Jul 6, 2:34 PM PDTSevere Thunderstorm WarningOTXLincoln, Stevens56 min
Jul 6, 3:23 PM PDTSevere Thunderstorm WarningOTXAsotin, Garfield, Whitman47 min

Nearby

Severe Thunderstorm Warnings in Washington, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.